Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS Dodge City, KS

April 23, 2006Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2006, 6:56 PM CDT for Clark County, Comanche County, Kansas. It was in force for 64 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 6:56 PM CDT (23:56 UTC)
Expired
Apr 23, 2006, 8:00 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Comanche County, KS

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:58 PM CDTHAIL 13 Ene Sitka, KS
Apr 23, 7:10 PM CDTHAIL 16 Sw Coldwater, KS
Apr 23, 7:11 PM CDTHAIL 14 S Coldwater, KS
Apr 23, 7:12 PM CDTHAIL 15 E Protection, KS
Apr 23, 7:17 PM CDTHAIL 1.754 E Protection, KS
Apr 23, 7:20 PM CDTHAIL 0.88Protection, KS
Apr 23, 7:24 PM CDTHAIL 13 S Coldwater, KSPASSED ON FROM CHASER.
Apr 23, 7:48 PM CDTHAIL 1Coldwater, KS
Apr 23, 7:51 PM CDTHAIL 1.5Coldwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-536 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232356
SVRDDC
KSC025-033-240100-
/O.NEW.KDDC.SV.W.0026.060423T2356Z-060424T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.
  EAST CENTRAL CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PROTECTION...OR ABOUT 12 MILES EAST OF ASHLAND...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF COMANCHE COUNTY...
  RURAL AREAS OF EASTERN CLARK COUNTY...
  PROTECTION...
  COLDWATER...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3705 9974 3701 9904 3726 9902 3732 9969

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 240008
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT SUN APR 23 2006

KSC025-033-240100-
/O.CON.KDDC.SV.W.0026.000000T0000Z-060424T0100Z/
CLARK KS-COMANCHE KS-
708 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR COMANCHE AND EAST CENTRAL CLARK COUNTIES...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BUTTERMILK...OR ABOUT 8 MILES SOUTH OF COLDWATER...
MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
COLDWATER

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3705 9974 3701 9904 3726 9902 3732 9969

$$

KRUSE
000 
WWUS53 KDDC 240029
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT SUN APR 23 2006

KSC025-240037-
/O.CAN.KDDC.SV.W.0026.000000T0000Z-060424T0100Z/
CLARK KS-
727 PM CDT SUN APR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY IS CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CLARK COUNTY...

THE SEVERE THUNDERSTORM HAS MOVED EAST INTO COMANCHE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3704 9953 3701 9904 3726 9902 3730 9954

$$

KSC033-240100-
/O.CON.KDDC.SV.W.0026.000000T0000Z-060424T0100Z/
COMANCHE KS-
727 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR COMANCHE COUNTY...

AT 722 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF 
BUTTERMILK...OR ABOUT 8 MILES SOUTHEAST OF COLDWATER...MOVING 
NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3704 9953 3701 9904 3726 9902 3730 9954

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:08 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 2:08 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
208 PM CDT SUN APR 23 2006

.DISCUSSION...

DAYS 1-2...

SFC DEW POINTS FALLING NICELY ACROSS PARTS OF WESTERN KS AS
DRY LINE MIXES ITS WAY EASTWARD. RADAR MOSAIC SHOWING SOME POSSIBLE
HIGH BASED SHOWERS IN ERN CO EARLIER THIS AFTERNOON MOVING
NORTHEAST WHILE SHORT FUSE COMPOSITE AND PROGGED SOUNDINGS SUGGEST
CAP HAD ALREADY ERODED AS OF 2PM CDT IN THE S/SW WITH SOME WEAK
MCONV EXTENDING FROM HYS-DDC-LBL. CAPES IN EXCESS OF 1000J/KG
WERE LOCATED EAST OF DDC SO FIRST GUESS IS A FEW STORMS WILL BE
POSSIBLE THIS EVENING NEAR THIS BOUNDARY EAST/SE OF DDC. WILL
CONTINUE TO MONITOR THIS WHERE THE BOUNDARY IS THROUGH THE
REMAINDER OF THE AFTERNOON AND ADJUST GRIDS AS NEEDED.

ISENTROPIC LIFT AND 85H WAA DEVELOPS BETWEEN 00Z-6Z MONDAY IN THE
NORTHEAST WHICH CONTINUES THOROUGH MONDAY AS THE MAIN UPPER TROF
APPROACHES. WILL THEREFORE KEEP POPS GOING THROUGH THE DAY ON
MONDAY WITH THE HIGHER POPS IN THE NORTH. AS FOR THE SEVERE
POTENTIAL...THIS WILL MAINLY BE CONFINED TO THIS EVENING BASED ON
CAPES AND 25- 30KTS OF DEEP SHEAR.

COLD FRONT SURGES SOUTH ACROSS WESTERN KS MONDAY USHERING IN SOME
COOLER TEMPS AND GUSTY WINDS. 85H ANALYSIS THIS MORNING SHOWING A
FAIR AMOUNT OF COLD AIR (-1 TO-3C) WORKING ITS WAY INTO CNTL/ERN
MONTANA. ALTHOUGH DO THINK THIS WILL MODIFY SOME AS IT SLIDES
SOUTH ACROSS THE PLAINS AM LEANING TOWARDS THE COOLER GUIDANCE
NUMBERS FOR TUESDAY AS THE REINFORCEMENT OF COLDER AIR SETTLES
INTO THE STATE. AS FOR TEMPS ON MONDAY LOOKS LIKE THE CURRENT
GRIDS WITH A GRADIENT OF TEMPS FROM NW TO SE STILL LOOKS
REASONABLE BASED ON TIMING OF FRONT AND 18Z/00Z 85H TEMPS.

AS FOR PCPN CHCS MONDAY NIGHT...DO SEE SOME ISENTROPIC LIFT
THROUGH 00Z TUES...THEN BY 06Z DOWNGLIDE THEN DEVELOPS AS SFC HIGH
BUILDS INTO THE AREA. WILL FOLLOW THE TREND OF I330-I305 TREND FOR
MONDAY NIGHT.

DAYS 3-7...

MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE OVERNIGHT LOWS
ON WEDNESDAY MORNING THEN ANY RAINFALL WITH CUTOFF UPPER LOW TOWARDS
THE END OF THE WEEK.

MODELS ON GOOD AGREEMENT WITH PLACING A SURFACE HIGH INTO WESTERN
KANSAS ON WEDNESDAY NIGHT WITH 20S TO LOW 30S DEWPOINTS. THE BIG
QUESTION IF SKIES ARE CLEAR ENOUGH TO ALLOW FOR GOOD RADIATIONAL
COOLING. IF SO THEN THE OVERNIGHT LOWS MAY BE AROUND OR BELOW THE
FREEZING MARK ACROSS MUCH OF SOUTHWEST KANSAS. AT THIS TIME WILL
KEEP KEEP COOL TEMPS GOING. NEXT QUESTION IS WITH FORECAST UPPER LOW
IN THE SOUTHWEST STATES TO MOVE SLOWLY EASTWARD AND MAY BRING SOME
RAINFALL. THIS SCENARIO LOOKS GOOD AND WILL KEEP SMALL POPS IN FOR
FRIDAY AND FRIDAY NIGHT. HIGHS LOOKS TO BE SEASONABLE IN THE 70S
WITH OVERNIGHT LOWS IN THE 40S EXCEPT FOR COOLER TEMPS ON WEDNESDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  61  37  55 /   0  20  20   0
GCK  54  56  36  55 /  10  20  20   0
EHA  50  55  36  56 /   0  20  20   0
LBL  54  56  37  56 /   0  20  20   0
HYS  54  62  38  55 /  40  40  20   0
P28  63  74  41  59 /  30  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/06
Hazardous weather outlook, Apr 23, 4:32 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT SUN APR 23 2006

KSZ030-031-043>046-061>066-074>081-084>090-240945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE
LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING
THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM
INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL
BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS
EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER
SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED.
LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE
POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH AND EAST OF THE AREA AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE
FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND
SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER
COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON.

28

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:02 PM CDTSevere Thunderstorm WarningDDCFord43 min
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningDDCClark48 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningDDCFord45 min
Apr 23, 6:02 PM CDTSevere Thunderstorm WarningDDCPawnee37 min
Apr 23, 6:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee29 min
Apr 23, 6:15 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.